Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 111, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 4, 2017, 11:58 AM EDT for Erie County, Pennsylvania. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2017, 11:58 AM EDT (15:58 UTC)
- Expired
- Aug 4, 2017, 1:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Erie County, PA
The radar
The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 12:28 PM EDT | TSTM WND DMG | Mckean, PA | TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
491
WUUS51 KCLE 041558
SVRCLE
PAC049-041700-
/O.NEW.KCLE.SV.W.0111.170804T1558Z-170804T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1158 AM EDT FRI AUG 4 2017
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Erie County in northwestern Pennsylvania...
* Until 100 PM EDT
* At 1158 AM EDT, a severe thunderstorm was located near Edinboro, or
17 miles south of Erie, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Erie, Corry, Edinboro, North East, Union City, Waterford, Albion,
Wattsburg, Northwest Harborcreek, Harborcreek, Lawrence Park,
Wesleyville, Cranesville, Platea, Mill Village, McKean, Elgin and
Middleboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4227 7976 4201 7976 4200 7975 4200 7962
4199 7961 4185 7962 4185 8045 4210 8014
4224 7985
TIME...MOT...LOC 1558Z 243DEG 23KT 4190 8022
HAIL...1.00IN
WIND...60MPH
$$
Mullen2 follow-up statements
590
WWUS51 KCLE 041619
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
1219 PM EDT FRI AUG 4 2017
PAC049-041700-
/O.CON.KCLE.SV.W.0111.000000T0000Z-170804T1700Z/
Erie PA-
1219 PM EDT FRI AUG 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR ERIE COUNTY...
At 1218 PM EDT, a severe thunderstorm was located over Waterford, or
15 miles west of Corry, moving northeast at 25 mph. Additional
potentially severe thunderstorms were located east of Harborcreek
and near Edinboro.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Erie, Corry, Edinboro, North East, Union City, Waterford, Wattsburg,
Northwest Harborcreek, Harborcreek, Wesleyville, Mill Village,
McKean, Elgin and Middleboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4227 7976 4201 7976 4200 7975 4200 7962
4199 7961 4185 7962 4185 8039 4215 7999
4224 7985
TIME...MOT...LOC 1618Z 229DEG 22KT 4195 7993
HAIL...1.00IN
WIND...60MPH
$$
Mullen548
WWUS51 KCLE 041637
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
1237 PM EDT FRI AUG 4 2017
PAC049-041700-
/O.CON.KCLE.SV.W.0111.000000T0000Z-170804T1700Z/
Erie PA-
1237 PM EDT FRI AUG 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR EASTERN ERIE COUNTY...
At 1237 PM EDT, a severe thunderstorm was located over Wattsburg, or
11 miles northwest of Corry, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Corry, Edinboro, Union City, Waterford, Wattsburg, Mill Village and
Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4222 7976 4201 7976 4200 7975 4200 7962
4199 7961 4185 7962 4185 8035 4205 7998
4218 7985
TIME...MOT...LOC 1637Z 245DEG 25KT 4200 7983
HAIL...1.00IN
WIND...60MPH
$$
MullenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:29 AM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 4, 9:29 AM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
929 AM EDT Fri Aug 4 2017
.SYNOPSIS...
An area of strong low pressure over the Central Great Lakes will
force a strong cold front across the local area today. High
pressure will build across the region over the weekend. Another
cold front will arrive on Monday.
&&
.NEAR TERM /THROUGH SATURDAY/...
Minor adjustments to pop trends, temps, winds and sky cover with
this update, but forecast remains largely on track. Cold front,
now in NW OH, quickly racing eastward this morning, with hi-res
guidance indicating additional development along the front by
mid day. While development may initially occur west of I-71,
cloud debris should limit instability enough to curtail severe
threat until the convection pushes near/east of the I-71
corridor this afternoon. Will continue to monitor latest trends.
Original discussion...
Have been watching two areas of convection overnight. The first
is now mainly confined to eastern Lake Erie and is no longer a
concern for the area. The second area is line of storms just now
crossing into western Ohio. This line has been weakening but
should still bring some precip to the western end of the area by
daybreak. This should mostly be showers with some embedded
thunder possible. The latest guidance has this line dissipating
after 12z. New development is expected toward midday across the
central portion of the area as the surface cold front crosses
into the area. Will keep likely or higher wording going for
about the east two thirds of the area. The eastern end of the
area should see a fair amount of sunshine this morning so by the
time the storms reach that area this afternoon it could be
fairly unstable. Will be working with weak shear today but with
a sharp trough expected to move overhead later in the day the
slight risk for the eastern half of the area seems reasonable.
The western end of the area will be dry by late morning and even
NW PA should see the precip end shortly after 00z. Will try for
dry weather tonight but some instability showers appear
possible downwind of Lake Erie on Saturday. Best chances for
this will be in the afternoon. Have trimmed chances a little
from the earlier forecast.
Temps are tricky today given the changing airmass. Suspect we
will again get warmer than guidance in the east. For tonight and
Saturday will stick closer to guidance.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Surface high pressure will be over the region Saturday night - this
should keep it dry. Could still see a few lingering lake-effect
showers across the Snowbelt into early Saturday night before the dry
air wins out entirely.
A shortwave trough and its associated surface low will be
approaching the area from the southwest Sunday into Sunday night.
Looks like the better chances for rain will arrive during the
evening hours into the overnight hours, though a few showers could
sneak into western areas from late morning into the afternoon. A
broad trough will linger across the region through Monday, so will
continue with a chance of showers into Monday night.
As we head into Tuesday, high pressure will be moving in from the
west, bringing dry air along with it. This will bring an end to
precipitation chances for most areas by Tuesday morning, with
showers perhaps lingering into Tuesday afternoon across Northwest
Pennsylvania. The high will be over the area Tuesday night, keeping
everyone dry.
Temperatures will run a bit below normal through the entire short
term, with highs generally in the middle 70s.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
High pressure will be sliding off to the east on Wednesday, but
conditions may be able to remain dry through Wednesday night. The
next short wave trough, or perhaps series of short wave troughs,
will be approaching the area by the latter half of the week. There
remains a lot of uncertainty with the timing of these features, so
have just kept a general low chance of PoPs Thursday and Friday.
Temperatures look to remain slightly below normal through the long
term.
&&
.AVIATION /12Z Friday THROUGH Tuesday/...
Already seeing some new development but still think the main
show will be this afternoon from about I-71 east. The current
activity is mainly showers with some embedded thunder. Do not
expect much intensification of the current activity till midday
at the earliest. Will time a cold front across the area during
the day. Conditions could dip to IFR with any of the stronger
storms. Cigs will likely dip to MVFR for a few hours right
behind the front. Current timing has the front reaching TOL
around 14z...CLE between 18z and 19z and ERI around 23z. South
winds will increase ahead of the front and then become WSW
behind it. Some gusts this afternoon could approach 30 knots.
Some clearing is possible in the west tonight but the rest of
the area should see cigs most of the night.
OUTLOOK...Non-VFR extreme NE OH/NW PA late Friday night into
Saturday. Non-VFR possible again Monday into Tuesday.
&&
.MARINE...
A strong cold front will move east across Lake Erie today, reaching
the east end by mid evening. A couple storms could be strong to
severe, especially across the eastern half of the lake. Southerly
winds will continue to increase ahead of the front and shift to the
southwest and increase to 20 to 25 knots (perhaps nearing 30 knots)
behind the front through tonight. A secondary trough crosses early
Saturday morning with another shift to west-northwest. Winds will
slowly diminish through the day Saturday. Small Craft Advisories
have been issued from today through Saturday. Winds will die down
considerably from Sunday into next week.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement from 5 PM EDT this afternoon through
Saturday afternoon for OHZ010>012.
Beach Hazards Statement from 5 PM EDT this afternoon through
Saturday evening for OHZ089.
PA...Beach Hazards Statement from 5 PM EDT this afternoon through
Saturday evening for PAZ001.
MARINE...Small Craft Advisory from 5 PM this afternoon to 11 PM EDT
Saturday for LEZ148-149.
Small Craft Advisory until 11 AM EDT Saturday for LEZ142>144.
Small Craft Advisory from 5 PM this afternoon to 4 PM EDT
Saturday for LEZ145>147.
&&
SYNOPSIS...Kubina
NEAR TERM...Greenawalt/Kubina
SHORT TERM...Mottice
LONG TERM...Mottice
AVIATION...Kubina
MARINE...MotticeHazardous weather outlook, Aug 4, 3:42 AM EDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 342 AM EDT Fri Aug 4 2017 LEZ142>145-162>165-OHZ003-006>009-017-018-027-050745- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood- Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot- 342 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northwest Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LEZ061-146>149-166>169-OHZ013-014-019>023-028>033-036>038-047-PAZ002- 003-050745- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Geauga- Ashtabula Inland-Huron-Medina-Summit-Portage-Trumbull-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Southern Erie- 342 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. There is slight risk for severe thunderstorms today as a strong cold front crosses the region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. OHZ089-PAZ001-050745- Ashtabula Lakeshore-Northern Erie- 342 AM EDT Fri Aug 4 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. There is slight risk for severe thunderstorms on Friday as a strong cold front crosses the region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. OHZ010>012-050745- Lorain-Cuyahoga-Lake- 342 AM EDT Fri Aug 4 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. There is slight risk for severe thunderstorms on Friday as a strong cold front crosses the region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Aug 4, 7:09 AM EDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Cleveland OH
709 AM EDT FRI AUG 4 2017
OHZ008>010-018>020-027>030-041215-
Crawford-Seneca-Wyandot-Huron-Erie-Richland-Medina-Sandusky-Lorain-
Ashland-
709 AM EDT FRI AUG 4 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HURON...RICHLAND...
ERIE...SENECA...SOUTHWESTERN MEDINA...NORTHERN ASHLAND...SOUTHEASTERN
SANDUSKY...WYANDOT...CRAWFORD AND SOUTHWESTERN LORAIN COUNTIES...
At 708 AM EDT, strong thunderstorms were located from near
Mansfield to near Tiffin, moving northeast at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mansfield, Sandusky, Ashland, Tiffin, Norwalk, Bucyrus, Upper
Sandusky, Galion, Shelby, Bellevue, Clyde, Willard, Ontario,
Wellington, Crestline, New London, Plymouth, Green Springs, Northern
Milan and Milan.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4089 8351 4145 8296 4149 8291 4151 8286
4153 8287 4149 8284 4150 8281 4109 8198
4099 8209 4099 8213 4096 8213 4073 8238
4071 8262 4070 8330 4069 8334 4071 8349
TIME...MOT...LOC 1108Z 230DEG 45KT 4076 8304
MotticeSpecial weather statement, Aug 4, 7:41 AM EDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Cleveland OH
741 AM EDT FRI AUG 4 2017
OHZ010-011-020-041245-
Medina-Lorain-Cuyahoga-
741 AM EDT FRI AUG 4 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CUYAHOGA...
NORTHWESTERN MEDINA AND LORAIN COUNTIES...
At 741 AM EDT, strong thunderstorms were clustered near Savannah, or
11 miles north of Ashland, moving northeast at 40 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Cleveland, Lorain, Elyria, Vermilion, Western Vermilion, Parma,
Lakewood, Euclid, Cleveland Heights, Strongsville, Brunswick,
Westlake, North Royalton, North Ridgeville, Avon Lake, Amherst,
Grafton, North Olmsted, Garfield Heights and Shaker Heights.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4165 8149 4150 8149 4109 8198 4127 8235
4144 8235 4154 8200 4150 8188 4153 8172
TIME...MOT...LOC 1141Z 222DEG 34KT 4103 8233
MotticeThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:55 AM EDT | Beach Hazards Statement | CLE | Erie | 47 hr |
| Aug 4, 11:23 AM EDT | Severe Thunderstorm Warning | CLE | Crawford | 67 min |
| Aug 4, 12:18 PM EDT | Areal Flood Advisory | CLE | Crawford, Erie | 3 hr |
| Aug 4, 12:48 PM EDT | Flash Flood Warning | CLE | Crawford, Erie | 6 hr |
| Aug 4, 12:57 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Erie | 63 min |
| Aug 4, 2:58 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Erie | 77 min |
| Aug 4, 4:12 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Erie | 34 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.